Maryland, 2012Damaging Winds in Maryland, July 8, 2012
July 8, 2012 · NWS LWX · 4 events in 3 counties and zones
A cold front passed through the area on the 8th. High heat and humidity ahead of the boundary caused plenty of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area on the 8th. High heat and humidity ahead of the boundary caused plenty of instability. The high instability combined with forcing from the front, causing thunderstorms to produce damaging winds large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 2:29 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 8, 2:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SUN JUL 8 2012
.SYNOPSIS...
A WEAK COLD FRONT EXTENDING ACROSS THE DC METRO AREA WILL DROP SOUTH
ACROSS THE MIDDLE ATLANTIC THIS AFTERNOON. THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT MAY BECOME SEVERE THROUGH THIS EVENING. THE FRONT IS
EXPECTED TO STALL NEAR THE NORTH CAROLINA BORDER...BRINGING UNSETTLED
CONDITIONS TO THE MID ATLANTIC REGION FOR MUCH OF THE WORK WEEK.
&&
.NEAR TERM /THIS AFTERNOON-TONIGHT/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE FCST AREA
W/ THE XCPTN OF THE NWRN CORNER UNTIL 10 PM. WE HV LAUNCHED A
BALLOON IN SUPPORT OF THIS.
BASED ON WIND SHIFTS...I'D SAY THE FNT IS SOMEWHERE JUST S OF DC
W/ STORMS FIRING ON THE NRN SIDE OF THE BNDRY. GIVEN THE AMT OF
CAPE AVBL - MODIFIED 12Z SNDG GAVE OVER 6000 J/KG...WHICH IS AN
AMAZING AMT OF ENERGY...STORMS HV THE PTNL TO GO FM A BLIP ON RDR
TO SVR IN JUST A FEW VOL SCANS. I'M CONCERNED ABT THE BAY BRZ
WHICH CAN BE SEEN ON THE RDR - CURRENTLY JUST E OF THE I-95
CORRIDOR...THIS BNDRY COULD PROVIDE ADTNL FOCUS FOR TSTM DVLPMNT
BTWN 4 AND 6 PM. IN SUMMARY - THE ATMOSPHERE HAS AN AMAZING AMT OF
ENERGY AVBL...AND SVR TSTMS ARE PSBL ALMOST ANYWHERE.
EVEN W/ THIS FNT WE'RE NOT OUT OF THE WOODS REGARDING HEAT. CHO IS
A VERY HOT 40C...WHICH IS 104F. MANY SPOTS OBSERVING HEAT INDICES
IN THE 105-110 RANGE ATTM.
IN ALL HONESTY WE HV BEEN SO BUSY W/ HEAT...TSTM PTNL..AND BRIEFINGS
THAT WE HAVEN'T SPENT MUCH TIME ON THE OVRNGT. ANOTHER VERY WARM
NGT IS XPCTD...ALTHO PRBLY NOT AS WARM AS THE LAST SVRL.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK.
LONG WAVE TROUGH WILL SETTLE ACROSS THE MID ATLANTIC REGION FOR MUCH
OF THE WORK WEEK. AT THE SURFACE FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS THE CAROLINAS.
SEVERAL WAVES OF LOW PRESSURE ARE PROGGED TO MOVE ALONG THE
BOUNDARY...EACH SERVING TO FOCUS PRECIP. SOME OF THE PRECIP COULD
REACH AS FAR NORTH AS THE SOUTHERN CWFA. AS THE WEEK PROGRESSES...AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE BASE OF THE
TROUGH...HELPING STEEPEN LAPSE RATES AND CONTRIBUTE TO THE
DEVELOPMENT OF CONVECTION.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A SVR TSTM WTCH IS IN EFFECT AT ALL TAF SITES.
SCATTERED TSTMS WILL DVLP AND MOVE WWD ACRS MID-ATLC AS CD FNT
SAGS SWD. SVR STORMS PSBL...WITH LARGE HAIL...DMGG WINDS. SCATTERED
ACTVITY CUD CONT TNGT...BUT PROBS LESS THAN LIKELY. NLY FLOW
PREVAILS OUTSIDE OF TSTMS.
COLD FRONT WILL CONTINUE TO SAG SOUTHWARD EARLY ON MONDAY. ONGOING
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO AFFECT THE KCHO
TERMINAL SITE.
THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT WEEK. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY.
&&
.MARINE...
A SVR TSTM WTCH IS IN EFFECT FOR THE WATERS.
SCT/NUM SHWRS/TSTMS WILL MOVE NEAR WATERS LATE THIS AFTN/EVE...AND
PSBLY CONT OVNGT. STRONG WINDS PSBL WITH THIS ACTIVITY. NLY WINDS
MAY GUST TO NEAR 15 KTS TNGT BEHIND CDFNT...BUT LIKELY BELOW SCA
THRESHOLD.
COLD FRONT TO PUSH THROUGH THE MID BAY EARLY ON MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE CWFA.
&&
.CLIMATE...
DAILY RECORD HIGHS FOR TODAY...BELOW ARE THE DETAILS...
DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA SUN JUL 8 100 1993 97F
BWI SUN JUL 8 100 1993 96F
IAD SUN JUL 8 100 1993 96F
DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA SUN JUL 8 80 2010 83F
BWI SUN JUL 8 79 1986 79F
IAD SUN JUL 8 78 2010 78F
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ009-011-013-
014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>039-
050>057-502.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...WOODY!Hazardous weather outlook, Jul 8, 4:15 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SUN JUL 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
515 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
UNTIL 10 PM. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE THE SOUTHERN
SUBURBS OF BALTIMORE AND LOWER SOUTHERN MARYLAND. REFER TO THE
LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
515 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
WITH THE EXCEPTION OF ALLEGANY COUNTY UNTIL 10 PM. STRONG WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR NELSON COUNTY AND THE
VIRGINIA PIEDMONT. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jul 8, 3:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SUN JUL 8 2012
VAZ028-030-031-082100-
WARREN VA-CLARKE VA-FREDERICK VA-
442 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE AND FREDERICK
COUNTIES...
AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MILLWOOD PIKE...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE MILLWOOD PIKE AND GREENWOOD.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3915 7797 3902 7815 3916 7841 3925 7826
TIME...MOT...LOC 2042Z 311DEG 21KT 3915 7821
Special weather statement, Jul 8, 4:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT SUN JUL 8 2012
VAZ052-502-082130-
SOUTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
504 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER AND PRINCE
WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...
AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
CATLETT...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE ADEN.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3868 7737 3858 7762 3863 7772 3871 7761
TIME...MOT...LOC 2104Z 294DEG 15KT 3865 7759
Local storm report, Jul 8, 4:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 W HACKLEYS CROSSROAD 38.73N 78.07W
07/08/2012 RAPPAHANNOCK VA 911 CALL CENTER
TREES DOWN ON BEN VENUE RD
&&
EVENT NUMBER LWX1200846
JACKSONSpecial weather statement, Jul 8, 4:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SUN JUL 8 2012
VAZ040-051-502-082145-
RAPPAHANNOCK VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
515 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...CULPEPER AND SOUTHERN
FAUQUIER COUNTIES...
AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIEWTOWN...
MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE BEALETON.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3865 7774 3852 7772 3850 7802 3859 7825
3871 7802
TIME...MOT...LOC 2116Z 288DEG 12KT 3863 7803Local storm report, Jul 8, 4:17 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 1 S GROTTOES 38.26N 78.82W
07/08/2012 AUGUSTA VA 911 CALL CENTER
TREE DOWN BLOCKING ROAD ON EAST SIDE HWY
&&
EVENT NUMBER LWX1200847
JRKSpecial weather statement, Jul 8, 4:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SUN JUL 8 2012
VAZ038-039-051-082145-
GREENE VA-CULPEPER VA-MADISON VA-
524 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORM TO AFFECT GREENE...CULPEPER AND MADISON
COUNTIES...
AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CRIGLERSVILLE...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE CRIGLERSVILLE...BANCO...AYLOR...HAYWOOD
AND BRIGHTWOOD.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3850 7819 3843 7813 3836 7838 3847 7845
3851 7835
TIME...MOT...LOC 2124Z 293DEG 7KT 3846 7832Thunderstorm Wind, Charles
- When
- July 8, 4:25 PM EST
- Where
- Charles County, 0.52 mi ESE of Doncaster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.498, -77.211
A tree was down at Gilroy and Port Tobacco Road.
Thunderstorm Wind, Calvert
- When
- July 8, 5:10 PM EST
- Where
- Calvert County, 0.65 mi NE of Wilson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.607, -76.522
A tree was down on Wilson Road and Plum Point Road.
Thunderstorm Wind, Calvert
- When
- July 8, 5:12 PM EST
- Where
- Calvert County, 0.69 mi N of Bowens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.510, -76.620
Trees were down on Adelina Road near Hallowing Point Road.
Thunderstorm Wind, St. Mary'S
- When
- July 8, 5:13 PM EST
- Where
- St. Mary'S County, 0.64 mi NNE of Morganza
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.389, -76.697
Trees were down on Morganza Turner Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404200, 404203, 404221, 404204.